Benzocaine baby danger
  • Thu, 08/02/2012 - 4:28pm

The soreness and swelling that your child experiences while teething can make the process quite painful. Many parents reach for benzocaine, an over-the-counter numbing medication. Though effective, the U.S. Food and Drug Administration says benzocaine can be a dangerous drug, especially when used on children.

According to a recent FDA Consumer Update, benzocaine gels and liquids used to treat mouth or gum pain may cause a serious yet rare condition known as methemoglobinemia. Methemoglobinemia is a disorder that occurs as a result of reduced oxygen levels in the blood.

Common symptoms include:

  • discolored skin, lips, and nails
  • shortness of breath
  • fatigue
  • confusion
  • headache
  • lightheadedness
  • increased heart rate.

This is not the first time benzocaine has aroused concern. The FDA issued its first benzocaine warning in 2006. According to the FDA, 29 methemoglobinemia complaints were filed shortly thereafter. Nineteen of those complaints affected children, says the FDA, and 15 of those were under the age of two.

Another warning was issued in April of 2011. According to FDA pharmacist Kellie Taylor, parents have a difficult time recognizing the signs and symptoms of methemoglobinemia when using the product at home and that fuels the chances of serious complications.

Benzocaine is not the only method for treating your child’s teething woes. Other successful methods include:

  • giving your child a chilled teething ring
  • massaging the gums with your fingers
  • allowing your child to chew on a wet wash cloth
  • feeding your baby foods with high levels of calcium and Vitamin D
  • letting your child chew on a tooth brush
  • giving your baby frozen bagels or waffles

If you do decide to continue using benzocaine, the FDA recommends you use it only under the guidance and supervision of your healthcare professional.

Do you have any other tips to share? We’d love to hear from you!

 

Categories: 

About the Contributor


Related Posts